Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 2, NWS Elko, NV

May 28, 20206 counties in Nevada

NWS Elko, NV issued this red flag warning at May 28, 2020, 2:52 PM PDT for 6 counties in Nevada. It took effect at May 30, 2020, 11:00 AM PDT. It was in force for 9 hr. 27 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 2020, 2:52 PM PDT (21:52 UTC)
In effect from
May 30, 2020, 11:00 AM PDT
Expired
May 30, 2020, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 91 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 11:26 AM PDTNON-TSTM WND GST 6510 Wnw Jiggs, NVMESONET STATION CRSN2 CRANE SPRINGS RAWS.
May 30, 11:47 AM PDTHIGH SUST WINDS 4111 Ese Kings River Vall, NVMESONET STATION DBLN2 DOUBLE H.
May 30, 12:03 PM PDTNON-TSTM WND GST 635 Sw Ruby Valley, NVMESONET STATION RBVN2 RUBY VALLEY RAWS.
May 30, 12:24 PM PDTNON-TSTM WND GST 601 Nnw Pinto Summit, NVMESONET STATION PINNV 0.8 NW PINTO SUMMIT (NV DOT).
May 30, 12:30 PM PDTNON-TSTM WND GST 58Ely Airport, NVMESONET STATION CMP25 ELY AIRPORT (CEMP).
May 30, 12:36 PM PDTNON-TSTM WND GST 67Ely Airport, NVASOS STATION KELY ELY AIRPORT ASOS.
May 30, 12:39 PM PDTNON-TSTM WND GST 6214 Wsw Pinto Summit, NVMESONET STATION COMN2 COMBS CANYON RAWS.
May 30, 1:00 PM PDTNON-TSTM WND GST 582 W Baker, NVMESONET STATION DNEP7 2.3 W BAKER (DRI).
May 30, 1:00 PM PDTNON-TSTM WND DMGEly, NVBROKEN TREE BRANCH 6 TO 8 INCHES IN DIAMETER.
May 30, 1:41 PM PDTNON-TSTM WND GST 5827 Ene Eureka Airport, NVMESONET STATION ALLN2 ALLIGATOR RIDGE RAWS.
May 30, 2:00 PM PDTNON-TSTM WND DMGElko, NVBROKEN TREE LIMBS 7 TO 10 INCHES IN DIAMETER.
May 30, 2:10 PM PDTNON-TSTM WND GST 653 Sse West Wendover, NVMESONET STATION UP994 3.1 SE WEST WENDOVER (UPR).
May 30, 2:15 PM PDTNON-TSTM WND DMGElko, NVHELICOPTER BLOWN OVER AT AIRPORT.
May 30, 2:26 PM PDTNON-TSTM WND GST 5813 Ene Hickison Summit, NVMESONET STATION BFTNV 12.8 E HICKISON SUMMIT (NV DOT).
May 30, 2:27 PM PDTNON-TSTM WND GST 6138 Wsw Blue Eagle Ranch, NVMESONET STATION PANN2 PANCAKE RAWS.
May 30, 2:38 PM PDTNON-TSTM WND GST 607 Se Grass Valley, NVMESONET STATION COIN2 COILS CREEK RAWS.
May 30, 2:39 PM PDTNON-TSTM WND GST 607 S Argenta, NVMESONET STATION BATN2 BEACON LIGHT RAWS.
May 30, 3:00 PM PDTNON-TSTM WND GST 664 Ene Baker, NVMESONET STATION DNEP8 4.3 E BAKER (DRI).
May 30, 3:25 PM PDTHIGH SUST WINDS 473 Ese Beowawe, NVMESONET STATION UP972 3.2 E BEOWAWE (UPR).
May 30, 3:40 PM PDTNON-TSTM WND DMG2 Ne Ely, NVTREE TOP BLOWN OFF OF TREE AT THE GOLF COURSE.
May 30, 3:47 PM PDTNON-TSTM WND GST 6311 Ssw Contact, NVMESONET STATION ONLNV 10.8 S CONTACT (NV DOT).
May 30, 3:51 PM PDTNON-TSTM WND GST 62Eureka Airport, NVAWOS STATION KP68 EUREKA AIRPORT ASOS.
May 30, 4:15 PM PDTHIGH SUST WINDS 41Eureka Airport, NVASOS STATION K05U EUREKA AIRPORT AWOS.
May 30, 4:28 PM PDTHIGH SUST WINDS 5613 E Pinto Summit, NVMESONET STATION PANNV 12.5 E PINTO SUMMIT (NV DOT).
May 30, 4:35 PM PDTHIGH SUST WINDS 417 W Austin, NVAWOS STATION KTMT AUSTIN.
May 30, 5:37 PM PDTNON-TSTM WND GST 6233 Sw Pinto Summit, NVMESONET STATION SEVN2 SEVEN MILE RAWS.
May 30, 6:11 PM PDTNON-TSTM WND GST 623 Wsw Great Basin Np, NVMESONET STATION MTHN2 MATHER RAWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3599 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WWUS85 KLKN 282152
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
252 PM PDT Thu May 28 2020

NVZ425>427-438-469-470-291600-
/O.NEW.KLKN.FW.W.0002.200530T1800Z-200531T0300Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
252 PM PDT Thu May 28 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
425...426...427...438...469 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 8 PM PDT Saturday.

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties...Fire Weather Zone 426 Northern Nye County-
  Mojave... Fire Weather Zone 427 Central Nevada-Toiyabe...Fire 
  Weather Zone 438 W Elko County, N Eureka and Lander Counties N 
  of I80...Fire Weather Zone 469 Central Elko County and Fire 
  Weather Zone 470 Eastern Elko County.

* Winds...South 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
364 
WWUS85 KLKN 290928
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
228 AM PDT Fri May 29 2020

...Pacific storm system to bring strong south winds to the state
Saturday...

NVZ424-300330-
/O.EXA.KLKN.FW.W.0002.200530T1800Z-200531T0300Z/
Central Nevada-Toiyabe-
228 AM PDT Fri May 29 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 424...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 8 PM PDT Saturday.

* Affected Area...Fire Weather Zone 424 Central Nevada-Toiyabe.

* Winds...South to southwest 20 to 25 mph with gusts up to 45 
  mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ425>427-438-469-470-300330-
/O.CON.KLKN.FW.W.0002.200530T1800Z-200531T0300Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
228 AM PDT Fri May 29 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 425...426...427...438...469 AND 470...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties...Fire Weather Zone 426 Northern Nye County-
  Mojave... Fire Weather Zone 427 Central Nevada-Toiyabe...Fire 
  Weather Zone 438 W Elko County, N Eureka and Lander Counties N 
  of I80...Fire Weather Zone 469 Central Elko County and Fire 
  Weather Zone 470 Eastern Elko County.

* Winds...South 25 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...The combination of gusty winds and low humidity will
  create critical fire weather conditions. Reduced visibility from
  blowing dust could make identifying distant new fire starts
  difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
795 
WWUS85 KLKN 292139
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
239 PM PDT Fri May 29 2020

NVZ424>427-438-469-470-301545-
/O.CON.KLKN.FW.W.0002.200530T1800Z-200531T0300Z/
Central Nevada-Toiyabe-White Pine and Northeast Nye Counties-
Northern Nye County-Mojave-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
239 PM PDT Fri May 29 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 424...425...426...427...438...469 AND 470...

* Affected Area...Fire Weather Zone 424 Central Nevada-Toiyabe...
   Fire Weather Zone 425 White Pine and Northeast Nye Counties...
   Fire Weather Zone 426 Northern Nye County-Mojave...Fire 
  Weather Zone 427 Central Nevada-Toiyabe...Fire Weather Zone 
  438 W Elko County, N Eureka and Lander Counties N of I80...
  Fire Weather Zone 469 Central Elko County and Fire Weather 
  Zone 470 Eastern Elko County.

* Winds...South 20 to 30 mph with gusts up to 55 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions. Reduced visibility 
  from blowing dust could make identifying distant new fire 
  starts difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
353 
WWUS85 KLKN 300918
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
218 AM PDT Sat May 30 2020

NVZ424>427-438-469-470-310300-
/O.CON.KLKN.FW.W.0002.200530T1800Z-200531T0300Z/
Central Nevada-Toiyabe-White Pine and Northeast Nye Counties-
Northern Nye County-Mojave-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
218 AM PDT Sat May 30 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 424...425...426...427...438...469 AND
470...

* Affected Area...Fire Weather Zone 424 Central Nevada-Toiyabe...
   Fire Weather Zone 425 White Pine and Northeast Nye Counties...
   Fire Weather Zone 426 Northern Nye County-Mojave...Fire 
  Weather Zone 427 Central Nevada-Toiyabe...Fire Weather Zone 
  438 W Elko County, N Eureka and Lander Counties N of I80...
  Fire Weather Zone 469 Central Elko County and Fire Weather 
  Zone 470 Eastern Elko County.

* Winds...South 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions. Reduced visibility 
  from blowing dust could make identifying distant new fire 
  starts difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
643 
WWUS85 KLKN 310303
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
803 PM PDT Sat May 30 2020


NVZ424>427-438-469-470-310415-
/O.EXP.KLKN.FW.W.0002.000000T0000Z-200531T0300Z/
Central Nevada-Toiyabe-White Pine and Northeast Nye Counties-
Northern Nye County-Mojave-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
803 PM PDT Sat May 30 2020

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 424...425...426...427...438...
469 AND 470...

Note that relative humidity is still low in many places but wind
speeds have dropped below criteria levels and will continue to
slowly diminish overnight. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at May 28, 3:31 AM PDT, 11 hours 21 minutes earlier.

Area forecast discussion, May 28, 3:31 AM PDT, 11 hours 21 minutes before
Area Forecast Discussion
National Weather Service Elko NV
331 AM PDT Thu May 28 2020

.SYNOPSIS...A few showers and afternoon thunderstorms are possible
across northern Elko county today and Friday. Otherwise, hot and
dry conditions are expected as high pressure dominates the
region's weather with record setting heat possible. A low
pressures system will bring considerably strong winds to much of
the state Saturday causing elevated fire weather conditions and
likely generating blowing dust in some areas. Dry and warm
conditions continue into the middle of next week.

&&

.SHORT TERM...Today through Saturday night. Hot and dry conditions
are expected through Friday. Winds will remain light for the most
part through Friday with some gusts across western and
northwestern Nevada reaching 20-25 mph this afternoon as a high
pressure ridge remains over the region. Hard to get rid of
residual moisture across northeastern Elko county combined with
daytime heating will result in a few afternoon showers and
thunderstorms across this area today and Friday. A big change
arrives for Saturday as a Pacific low and associated strong mid-
level jet moves through the northern CA coast.

Temperatures today and especially Friday could reach record
levels. Widespread upper 80 and lower 90s are expected today with
widespread mid to upper 90s on Friday. Similarly, lows will only
drop into the 50s tonight and might struggle to get below 60 in
many locations Friday night.

With the exception of some gusty southwest winds today across
western Nevada, winds will remain relatively light across the
state through Friday under the ridge axis. Winds change
dramatically Saturday as an exceptionally strong jet moves over
the region. Sustained south winds of 30 to 40 mph with gusts to
55 mph are expected across some parts of central Nevada with
slightly lower but still significant winds elsewhere. Areas of
blowing dust are likely to accompany these winds.

.LONG TERM...Sunday through next Thursday. After the previous low
pressure system is lifted northward, a new trough digs in right
behind it. A new low is on track to set up off the California
coast again, and that pattern is expected to linger for the
beginning of the week. South-southwesterly flow keeps temperatures
warm, but seasonable in the 80s. Skies should be quiet, but some
clouds should linger. There is a bit of uncertainty as to how this
pattern evolves during the week as models struggle to handle it.

At this time, it looks like weather should remain quiet through
the midweek with highs in the 70s and low 80s, and cloudy skies.
Precip chances are minimal, but increase a little between
Wednesday and Thursday when there seems to be the most differences
between deterministic and ensemble solutions.

&&

.AVIATION...VFR conditions will prevail across northern and
central Nevada TAF sites today into Friday. Skies will clear out
overnight with SCT to BKN cumulus decks redeveloping by Thursday
afternoon. Max temperatures are forecast to climb into the lower
to mid 90s over the next couple of afternoons which will lead to
an increase in density altitude that needs to be taken into
account when flight planning.

&&

.FIRE WEATHER...Hot and dry conditions are expected through Friday
across the state. A few isolated afternoon showers and
thunderstorms are expected across northeastern Elko county today
but wetting rains are not expected. A significant change in
weather is looming for the weekend as a low pressure system
approaches the California coast. South to southwest winds will
increase dramatically during the day on Saturday with central
Nevada seeing the higher winds. Sustained wind speeds of 30-40 mph
with gusts of 55 mph are possible in some locations in Nye and
White Pine counties Saturday afternoon. The strong winds combined
with widespread single digit daytime relative humidity will
create critical fire weather conditions. Winds diminish Sunday but
remain elevated through Sunday into early next week across
central Nevada with no sign of significant rainfall.

&&

.HYDROLOGY...Melting mountain snow from rising daytime temperatures
is resulting in rises on streams and creeks. Flooding is not
anticipated but Lamoille Creek and Jarbidge River stand the best
chance of seeing elevated flows. The overall day to day trend for
both is upwards, with both exhibiting a diurnal peak in the late
evenings.

&&

.CLIMATE...Record warmth is still expected today and Friday across
much of central and northern Nevada. A strong high pressure will
remain over the region bringing highs from the middle 80s and
lower 90s today to the middle to upper 90s Friday to valley
locations. Temperatures remain warm through the weekend but
moderate into early next week. Please continue to
monitor us on Facebook at https://www.facebook.com/NWSElko or
Twitter at https://www.twitter.com/NWSElko for additional climate
comparisons.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.

&&

93/96/96/93
Hazardous weather outlook, May 27, 9:18 PM PDT, 17 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
918 PM PDT Wed May 27 2020

NVZ030-031-033>041-290000-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
918 PM PDT Wed May 27 2020

This hazardous weather outlook is for portions of eastern
Nevada...north central Nevada...northeast Nevada...northwest
Nevada and south central Nevada.

.DAY ONE...Tonight and Thursday.

No hazardous weather is expected tonight or Thursday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

High temperatures Friday will approach record levels, with most
locations in the 90s, and some may even reach the 100 degree
mark.

Breezy to windy conditions are likely on Saturday. The strong and
gusty winds on Saturday will combined with low relative humidities
which may result in critical fire weather conditions. At this time
however fuels are not considered cured.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:26 PM PDTWind AdvisoryLKNElko, Eureka, Humboldt, Lander, Nye, White Pine54 hr

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.